It is currently Fri Nov 24, 2017 1:19 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 6 posts ] 
Author Message
PostPosted: Wed Jun 07, 2017 12:13 am 
Offline
One Month or More
One Month or More

Joined: Sun Mar 13, 2016 8:50 pm
Posts: 35
In case the reader doesn't know,opiate Hyperalgesia,is when opiates in a way turn against the person using them.
This could be defined as the body at a molecular level reacting to opiates differently than the past.The symptoms vary but to make it simple,opiates don't work or side effects outweigh the benefits.

Since Suboxone has been around for awhile if Hyperalgesia can happen it may be starting to show up with longer term patients.
This may be a better question for prescribing doctors for they see a many more people who may have started experiencing symptoms.
Last of all since bupenorphine is an opiate there's no reason why it can not happen with Suboxone.
Has anyone heard of Suboxone causing Hyperalgesia?


Top
 Profile  
 
PostPosted: Wed Jun 07, 2017 12:56 am 
Offline
Long Time Member
Long Time Member

Joined: Sun Feb 14, 2016 9:40 pm
Posts: 658
Hey Rob, ya I agree its a question for the Drs that stop in from time to time. I view opiate hyperalgesia when opiate's pain treatment effect seems to decrease in the absence of disease progression, with unexplained new pain reports or diffuse pain unassociated with the original pain, and increased levels of pain with increasing dosages.

I have an interest in neuropathic pain, both hyperalgesia = enhanced or excessive response to a stimulus and hypoalgesia = decreased or loss of a response to a stimulus. And yet both can cause severe pain. Unfortunately, imo, the basis of this enhanced or decreased sensitivity is incompletely understood. I have a further interest in sodium channelopathy, which is far different from your question of hyperalgesia caused by an opiate.

In my research, have not come across hyperalgesia related to bup as a partial agonist but IDK or see all of the data on it.

Can you tell us more about your question? are u experiencing this? or what brings this question up? Help us better - help you. Best tonight! P

_________________
Did well on Suboxone. Stopped May 2011.
Stopping went well -- its the staying stopped -- where the real work begins.
Coming here 'keeps recovery green'.


Top
 Profile  
 
PostPosted: Wed Jun 07, 2017 6:57 pm 
Offline
Long Time Member
Long Time Member

Joined: Thu Aug 08, 2013 5:40 pm
Posts: 455
http://suboxonetalkzone.com/opioid-indu ... more-84639

Nice discussion of the topic.
About 90% of my current patients started out as 'pain' patients. It is rare that I get a primary opiate recreational user that progressed to addiction.
Most patients report improved function and that their pain is improved or not as bothersome after a couple months on Buprenorphine.
When I was browsing the book store at Mayo Clinic I saw a couple titles about OIH. So there is press and ongoing research.
To specifically answer the OP, I have not seen OIH develop in any of my Buprenorphine patients, nor has it been discussed in any of the CME, web casts, or information from PCSS or SAMSA.


Top
 Profile  
 
Our Sponsors
PostPosted: Wed Jun 07, 2017 9:02 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sat Aug 04, 2012 11:02 pm
Posts: 1023
I don't know too much about it, but from the little I've read it seems a lot of the research into opioid induced hyperalgesia has been on methadone. OIH is one of the reasons there's been a trend away from using opioids to treat chronic pain.

Basically the concept behind it is that opioids lose their analgesic effects once a person becomes tolerant to the dose, whereby they either need more opioids to maintain the effect. If they remain on the same dose they've become tolerant to, they can find themselves more sensitive to pain than those who are on no opioids at all. That's the hyperalgesia.

I'm inclinced to think that the effect would be less pronounced on buprenorphine because of its partial agonism. But I'm not a doctor, and I don't experience chronic pain, so it's just speculation. I have experienced being on high doses of methadone in the past, where I noticed a general feeling of malaise and of whole body aches and pains even after my daily dose. This feeling is nearly non-existent on Suboxone in comparison, especially on lower doses.

Hyperalgesia is also associated with opioid withdrawal and post-acute withdrawal.


Top
 Profile  
 
PostPosted: Wed Jun 07, 2017 10:09 pm 
Offline
One Month or More
One Month or More

Joined: Sun Mar 13, 2016 8:50 pm
Posts: 35
I can't say yet,my dosage has been changed,so I need to give it 14-30 days.
I'm hoping the increase helps and Ive already noticed some undesirable effects.Numbness,prickily and tingling from the knees down.I had these effects several years ago when my dose is what it is know and it's been gone with the lower doses.

My main complaint is no energy and problems sleeping.If there is a way to be on a low dose and still have good energy Id like to find out.It seems to be very common with mild withdrawal or lower doses.
I need to wait about a month and see if the increase helped.Ill post again after the adjustment period.


Top
 Profile  
 
PostPosted: Wed Jun 07, 2017 10:37 pm 
Offline
Long Time Member
Long Time Member

Joined: Sun Feb 14, 2016 9:40 pm
Posts: 658
docm2, thx for the info and link. the comments after the link were interesting. After an accident, i became a years long pain patient bc i needed more and more due likely to increasing tolerance yet once on bup, my pain disappeared. Weird. Looking back and wondering - pretty sure I never had OIH. kinda doubt it.

Teejay, agree w you on all and on 'This feeling is nearly non-existent on Suboxone in comparison, especially on lower doses'.

rob500, Thx for this thread. I'll need to re read your prior posts to see if you mention your history and dosages to get a better idea your story... Seems like you are in transition in doses but I'm not sure what that means...
Best to all tonight! Pel

_________________
Did well on Suboxone. Stopped May 2011.
Stopping went well -- its the staying stopped -- where the real work begins.
Coming here 'keeps recovery green'.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 6 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group